Maryland, 2020

Flash Flood in Maryland, August 29, 2020

August 29, 2020 · NWS AKQ · 1 event in 1 county or zone

Scattered thunderstorms associated with a trough of low pressure produced heavy rain which caused flash flooding across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms associated with a trough of low pressure produced heavy rain which caused flash flooding across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 29, 3:05 AM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 29, 3:05 AM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
405 AM EDT Sat Aug 29 2020

.SYNOPSIS...
The remnants of Tropical cyclone Laura move across
the area today. High pressure builds in from the north on
Sunday, bringing drier and cooler weather to the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 345 AM Saturday...

Latest analysis shows the remnant low of Laura approaching the
Appalachians, with a stronger shortwave aloft diving ESE over
Ontario. At the surface, a cold front was located well to our NW,
with sfc low pressure over the NW Great Lakes (associated w/ the
Ontario shortwave). Locally, tstms have been going over the VA Nrn
Neck/Lower MD Ern Shore for the past several hours thanks to several
spokes of shortwave energy in advance of the remnants of Laura, in
addition to a strong (30-40 kt) 925-850 mb southwesterly LLJ. Expect
the complex of tstms to slowly weaken as it pushes eastward between
now and 8 AM. 1 to locally 3 inches of rain have fallen across the
VA Nrn Neck/Lower Ern Shore.

The remnants of Laura are expected to cross the area from west to
east from late this morning through the early evening. The main
impacts (showers/tstms) will be felt across far wrn zones from 9 AM-
noon, with a most likely timing from 11 AM-6 PM elsewhere (earliest
W/latest E). The low is not expected to be particularly strong but
sufficient flow aloft will allow any storms to become strong to
severe from mid/late morning through the early evening. Clouds will
tend to hamper surface destabilization (especially across the
western two-thirds of the area). However, some modest
destabilization is likely, especially closer to the coast. SPC has
placed the eastern two-thirds of the area in a Slight Risk for
severe storms today, with a Marginal Risk over the Piedmont (given
earlier timing/lack of destabilization). The main threat will be
strong to severe straight line winds (given the strong flow aloft),
with a conditional threat for a tornado or two. The main limiting
factor for greater tornado potential is the lack of 0-1/0-3 km
directional shear. However, there could be some slight backing in
the surface wind field near the coast, which could be enough for a
brief spin up tornado or two. Showers and storms will translate
eastward into the afternoon and evening with decreasing PoPs across
the west by late afternoon. This system will be moving quite quickly
which should help to limit the heavy rainfall threat. Storm total
QPF should range from 0.5-1.5 inches (highest NE) with localized
higher amounts. Given the amount of rain that has fallen in spots
early this morning, there could certainly be a threat for some
localized flooding across the VA Nrn Neck/Lower Eastern Shore. Highs
today will greatly depend on the degree of cloud cover but should
top out in the mid 80s to upper 80s-near 90F (far SE).

A pronounced drying trend is expected this evening-tonight, as
the actual cold front crosses the region. Still could see some
scattered showers/tstms through late evening (just ahead of the
actual front), so have kept slight chc-chc PoPs (highest E/SE)
through 03z for the forecast area. The cold front clears the
area by late tonight, with slightly cooler/drier air filtering
into the area in its wake. Lows range from the mid 60s N to the
low 70s across the far SE.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 345 AM Saturday...

Dry and pleasant on Sunday with highs mostly in the mid 80s as high
pressure settles to our N. Mild and comfortable on Sunday night with
lows generally in the mid 60s. The surface flow slowly starts to
become more easterly by early Mon AM. Clouds are expected to
increase Monday night as a weak impulse in quasi-zonal flow aloft
and associated sfc low approach from the west. Any shower chances
likely remain just to the W of the area through sunrise on Monday.
Some of the models are hinting that a stationary boundary may set up
across the area on Mon as the low approaches. This will result in
increasing PoPs throughout the day (highest NW/lowest SE) for
showers/tstms. Will maintain slight chc-chc PoPs Mon night for
showers and perhaps a tstm or two. The low/shortwave aloft tracks
near or just to the N of the area Monday night. This will result in
shower/tstm chances continuing, with the highest PoPs north and
east. Highs Monday range from the upper 70s NW to the low-mid 80s
elsewhere. Lows Mon night mainly in the upper 60s-low 70s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 345 PM Friday...

Unsettled weather will continue into Monday night/early Tuesday.
Easterly flow between high pressure to the north and weak low
pressure to the south will keep Atlantic moisture streaming into the
region. Overnight lows range from the mid 60s NW to low 70s SE. At
this time, it appears the highest coverage of showers overnight will
favor the northwestern CWA. Will keep PoPs aob 40% Monday night into
early Tuesday afternoon with somewhat greater coverage expected
Tuesday afternoon. With moist onshore flow and partly to mostly
cloudy skies, will limit afternoon high temps to around 80 degrees
NW, with mid and upper 80s for the remainder of the area. Chance for
isolated showers continues overnight with lows in the upper 60s and
low 70s.

Weak low pressure moves offshore on Wednesday but will maintain
chance PoPs for most of the area with greater surface heating acting
on copious low level moisture. Highs inch upward into the upper mid
80s to around 90 degrees. Similar conditions are expected Thursday
and Friday with highs in the upper 80s/low 90s and overnight lows in
the 70s.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
As of 200 AM EDT Saturday...

Tstms ongoing near SBY will persist through 10-11z before
dissipating. Elsewhere, expect VFR/mainly dry conditions to prevail
this morning.

BKN to OVC skies are expected today, but with VFR CIGs. MVFR
conditions are expected at RIC and possible at ORF/PHF/SBY/ECG this
morning and aftn as the remnants of TD Laura tracks over the area. A
broken line of convection is expected to track across the area from
16-22z, and will try to depict this in the 12z TAF issuance. Locally
gusty winds/IFR (or worse) conditions are likely in any tstm. Flight
conditions will improve by this evening as the remnant low moves
offshore. Could see lingering isolated-scattered showers from 22-
03z, especially near the coast, but these are not expected to have
any major impacts. SW winds are expected to gust to 20-30 kt today
(highest near the coast). A cold front crosses the area tonight,
giving way to VFR/dry conditions Sun-Mon.

&&

.MARINE...
As of 405 AM Saturday...

Latest analysis reveals ~996mb sfc low pressure over the eastern
Great lakes. the associated cold frontal boundary extends from
SE Ontario back into the mid Mississippi River Valley.
Meanwhile, the remnants of tropical cyclone Laura were analyzed
over eastern KY/TN. A complex of showers and thunderstorms moved
over the northern waters early this morning, bringing a few SMWs
and MWS'. These storms will push farther offshore this morning,
with winds briefly diminishing toward dawn. However, expect
winds to slowly ramp up today, as pressure gradient tightens
ahead of the remnants of T.C. Laura, which will get absorbed
into the upper level flow and push across the northern mid-
Atlantic later today.

The SW winds will increase beginning Saturday morning to 15-20
kts with gusts around 25 kts. Convection is expected during the
late morning hours, continuing into the early evening which may
result in briefly higher gusts over the waters. The trailing
cold front drops across the area late tonight into early Sunday
morning, bringing increasing winds with the subsequent CAA surge
late tonight. NW 15-20 kts are expected during this surge, with
local wind probs showing potential for some gusts to ~30 kt over
elevated terminals in the middle and lower Ches Bay. Waves in
the Bay will build to 2-3 ft tonight into early Sunday, and
seas build to 3-5 ft.

In terms of headlines, SCA remains in place for the Bay through
12Z Sunday to account for both the pre-frontal SW surge and the
post-frontal CAA surge out of the NW. SCA for the Rivers and
Currituck Sound from late morning through 00Z/8pm EDT tonight.
For the open ocean waters, NWPS and Wavewatch have backed off on
seas a bit, and therefore pushed back SCA timing to 4pm. While
some gusty winds to ~30 kt are possible, SCA Flags are mainly
for the elevated seas out near 20nm.

Conditions improve by late Sunday morning as the front pushes
further south of the area and high pressure builds into the area
from the north. Sub-SCA conditions are expected from midday
Sunday through at least the early part of next week.

&&

.CLIMATE...
Through 8/28, the August monthly rain total at RIC remains
15.26". A pretty good chance for adding to this today as the
remnant low of TC Laura interacts with a cold front.

* This remains the 2nd wettest August on record (wettest August
  on record is 16.30" in 2004). The normal rainfall total for
  the entire month of August at RIC is 4.66".

* This is also the 4th wettest month on record for any month.
  (wettest is 18.87" July 1945).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 11 AM this morning to 8 PM EDT this
     evening for ANZ633-635>638.
     Small Craft Advisory from 8 AM this morning to 8 AM EDT Sunday
     for ANZ630>632-634.
     Small Craft Advisory from 4 PM this afternoon to 8 AM EDT
     Sunday for ANZ650-652-654.
     Small Craft Advisory from 4 PM this afternoon to 6 AM EDT
     Sunday for ANZ656-658.

&&

SYNOPSIS...ERI/RHR
NEAR TERM...ERI
SHORT TERM...ERI/RHR
LONG TERM...RHR
AVIATION...CP/RHR
MARINE...CMF/MAM
CLIMATE...
Hazardous weather outlook, Aug 29, 3:27 AM EST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
427 AM EDT Sat Aug 29 2020

VAZ048-060>062-064>069-079-082-083-509>519-521-300830-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Charles City-New Kent-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Western Essex-
427 AM EDT Sat Aug 29 2020

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, north central Virginia and south central Virginia.

.DAY ONE...Today and tonight.

The remnants of Tropical cyclone Laura are expected to impact the
region today. The potential exists for heavy rain and strong gusty
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-VAZ080-081-084>090-092-093-095>098-520-
522>525-300830-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Dinwiddie-Prince George-
Gloucester-Middlesex-Mathews-Greensville-Sussex-Surry-James City-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-Eastern King and Queen-Eastern Essex-York-
Newport News-Hampton/Poquoson-
427 AM EDT Sat Aug 29 2020

This Hazardous Weather Outlook is for northeast North Carolina,
east central Virginia, eastern Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

The remnants of Tropical cyclone Laura are expected to impact the
region today. The potential exists for heavy rain, strong gusty
winds, and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ099-100-300830-
Maryland Beaches-Accomack-Northampton-
427 AM EDT Sat Aug 29 2020

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

The remnants of Tropical cyclone Laura are expected to impact the
region today. The potential exists for heavy rain, strong gusty
winds, and isolated tornadoes. There is also an increased threat for
localized flooding given that the area received heavy rainfall this
morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>024-VAZ075>078-300830-
Dorchester-Wicomico-Somerset-Inland Worcester-Westmoreland-Richmond-
Northumberland-Lancaster-
427 AM EDT Sat Aug 29 2020

This Hazardous Weather Outlook is for southeast Maryland, east
central Virginia and eastern Virginia.

.DAY ONE...Today and tonight.

The remnants of Tropical cyclone Laura are expected to impact the
region today. The potential exists for heavy rain, strong gusty
winds, and isolated tornadoes. There is also an increased threat for
localized flooding given that the area received heavy rainfall this
morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 28, 11:09 PM EST, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1209 AM EDT Sat Aug 29 2020

MDZ021-290500-
Dorchester-
1209 AM EDT Sat Aug 29 2020

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT DORCHESTER
COUNTY...

At 1208 AM EDT, thunderstorms with heavy rain were located along a
line extending from Windyhill to 9 miles south of Cambridge to Saint
Marys River. Movement was northeast at 30 mph.

Rainfall amounts of 1 to 2 inches are possible with these storms.

Locations impacted include...
Cambridge, Hurlock, Federalsburg, Sharptown, Secretary, Vienna,
University Of Maryland Center For Environmental Studies, East New
Market, Galestown, Church Creek, Brookview, Eldorado, Andrews,
Wingate, Lloyds, Taylors Island, Woolford, Elliott, Bucktown and
Linkwood.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3869 7576 3856 7570 3839 7584 3828 7598
      3831 7602 3837 7600 3837 7601 3823 7604
      3830 7611 3829 7618 3823 7613 3823 7615
      3847 7631 3851 7621 3856 7621 3854 7628
      3861 7623 3857 7603 3870 7590
TIME...MOT...LOC 0408Z 246DEG 28KT 3871 7597 3842 7606 3815 7646

05
Special weather statement, Aug 28, 11:17 PM EST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1217 AM EDT Sat Aug 29 2020

VAZ048-062-509-510-290500-
Goochland-Fluvanna-Western Louisa-Eastern Louisa-
1217 AM EDT Sat Aug 29 2020

...A STRONG THUNDERSTORM WILL AFFECT LOUISA...NORTHWESTERN GOOCHLAND
AND CENTRAL FLUVANNA COUNTIES...

At 1217 AM EDT, a strong thunderstorm was located over Troy, or near
Palmyra, moving northeast at 35 mph.

Wind gusts around 40 mph, frequent lightning, and heavy rainfall are
possible with this storm.

Locations impacted include...
Louisa, Mineral, Palmyra, Lake Monticello, Ferncliff, Boswells
Tavern, Kents Store, Troy, Gordonsville, Louisa Airport, Green
Springs, Waldrop, Tabscott, Trevilians, Wares Crossroads, Wilmington,
Cunningham, Nahor, Pendleton and Zion Crossroads.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3806 7826 3813 7821 3814 7812 3815 7811
      3813 7805 3814 7801 3812 7798 3810 7784
      3806 7778 3805 7775 3802 7775 3803 7773
      3801 7770 3778 7820 3790 7840
TIME...MOT...LOC 0417Z 233DEG 29KT 3792 7823

EI
Special weather statement, Aug 28, 11:40 PM EST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1240 AM EDT Sat Aug 29 2020

MDZ021>024-290530-
Dorchester-Wicomico-Somerset-Inland Worcester-
1240 AM EDT Sat Aug 29 2020

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOMERSET...
WICOMICO...SOUTHWESTERN WORCESTER AND EASTERN DORCHESTER COUNTIES...

At 1239 AM EDT, thunderstorms with heavy rain were located along a
line extending from near Smithville to Hebron to near Tylerton.
Movement was east at 35 mph.

Wind gusts in excess of 30 mph and rainfall amounts of 1 to 2 inches
are possible with these storms.

Locations impacted include...
Salisbury, Fruitland, Pocomoke City, Princess Anne, Hurlock,
University Of Maryland Eastern Shore, Salisbury University, Delmar,
Snow Hill, Hebron, Sharptown, Vienna, Westover, Parsonsburg, Marion
Station, West Pocomoke, Pittsville, Willards, Mardela Springs and
Galestown.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3865 7572 3846 7569 3845 7534 3801 7543
      3798 7590 3796 7603 3799 7588 3807 7578
      3808 7578 3806 7587 3814 7579 3815 7593
      3811 7594 3809 7606 3822 7582 3824 7596
      3840 7584 3870 7586 3870 7583
TIME...MOT...LOC 0439Z 268DEG 33KT 3874 7572 3839 7568 3800 7598

05
Special weather statement, Aug 28, 11:53 PM EST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1253 AM EDT Sat Aug 29 2020

VAZ064-075>077-521-522-290545-
Richmond-Northumberland-Westmoreland-Western Essex-Eastern
Essex-Caroline-
1253 AM EDT Sat Aug 29 2020

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHWESTERN
NORTHUMBERLAND...RICHMOND...NORTHEASTERN CAROLINE...WESTMORELAND AND
ESSEX COUNTIES...

At 1253 AM EDT, thunderstorms with heavy rain were located along a
line extending from near Fort A.p. Hill to Montross to Callao.
Movement was east at 35 mph.

Rainfall amounts of up to 1 inch are possible with these storms.

Locations impacted include...
Colonial Beach, Tappahannock, Warsaw, Bowling Green, Montross,
Champlain, Robley, Callao, Port Royal, Kinsale, Loretto,
Heathsville, Leedstown, Farnham, Haynesville, Fort A.P. Hill,
Newland, Coles Point, Dunnsville and Hague.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3821 7695 3817 7687 3815 7661 3811 7660
      3802 7651 3795 7635 3795 7636 3778 7666
      3798 7710 3808 7742 3825 7733 3822 7729
      3825 7727 3825 7724 3819 7725 3820 7722
      3817 7718 3814 7707 3826 7705 3828 7698
TIME...MOT...LOC 0453Z 250DEG 33KT 3818 7730 3810 7685 3795 7656

05
Local storm report, Aug 29, 4:15 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
515 AM EDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     TSTM WND DMG     2 ESE MOUNT WESLEY      38.16N 75.32W
08/29/2020                   WORCESTER          MD   UTILITY COMPANY

            TREES DOWNED ON PUBLIC LANDING ROAD. TIME IS
            RADAR ESTIMATED.

&&

05

The radar

The Dover AFB radar (KDOX), 73 km away, was scanning. The volume nearest the first event began at 09:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Somerset

When
August 29, 4:32 AM EST to 5:40 AM EST
Where
Somerset County, 0.54 mi E of Princess Anne to 0.62 mi E of Princess Anne
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.200, -75.690

Route 675 was closed at South Street in both directions due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2020Every state in 2020This day in weather historyWarnings in Maryland, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918819.